Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
Nursing math & unit conversions
Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Write the given quantity with its unit and the unit you want.
Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
Check the direction: a smaller unit gives a bigger number.
Round only the final answer, to the precision the question names.
2Practice problems
1.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 99% on room air, blood pressure 110/66 mmHg, pulse 76/min, alert, temperature 36.7 °C. What is the NEWS2 total score?
RR 12SpO₂ 99%airSBP 110HR 76AT 36.7 °C
NEWS2 =
2.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 65 mmHg. A patient’s systolic pressure is 85 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 65 mmHg?
MAP 65 mmHgSBP 85 mmHg
DBP = mmHg
3.Arterial blood gas interpretationMedium
A practice arterial blood gas shows pH 7.32, PaCO₂ 74 mmHg (9.9 kPa) and HCO₃⁻ 37 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.
pH 7.32PaCO₂ 74 mmHg (9.9 kPa)HCO₃⁻ 37 mmol/L
1uncompensated
2partially compensated
3fully compensated
4.Arterial blood gas interpretationHard
A practice gas shows a metabolic acidosis: pH 7.30, PaCO₂ 25 mmHg (3.3 kPa), HCO₃⁻ 12 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.
pH 7.30PaCO₂ 25 mmHg (3.3 kPa)HCO₃⁻ 12 mmol/L
1appropriate compensation
2added respiratory acidosis
3added respiratory alkalosis
5.Nursing fundamentalsMedium
How should adhesive tape be removed from an older patient's fragile skin?
AQuickly in one firm pull, straight upwards and away from the skin
BBy pulling it away from the wound as hard as possible
CAfter wetting it with alcohol rub
DSlowly, low and close to the skin, while supporting the skin
6.Nursing fundamentalsHard
When measuring blood pressure, the patient's arm is hanging down by their side below heart level. How does this affect the reading?
AIt gives a falsely high reading
BIt gives a falsely low reading
CIt affects only the heart rate
DIt has no effect on the reading
7.Nursing math & unit conversionsMedium
Practice exercise (made-up values, not clinical guidance). A dose is charted at 8:55 AM. Which entry is the same time on the 24-hour clock? Click it.
8:55 AM
109:55
220:55
308:55
407:55
8.Nursing math & unit conversionsHard
Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 1½ tbsp of liquid supplement, 3 fl oz of juice, 3 tsp of cough syrup. Using the equivalents given, find the total oral intake V in mL.
1 tbsp = 15 mL1 fl oz = 30 mL1 tsp = 5 mL
V = mL
3Solutions
1.Clinical assessment scores
Answer: NEWS2 = 1
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 12/min → 0
SpO₂ 99% → 0
on air → 0
SBP 110 mmHg → 1
HR 76/min → 0
alert (A) → 0
T 36.7 °C → 0
Add
NEWS2 = 0 + 0 + 0 + 1 + 0 + 0 + 0 = 1
Answer
NEWS2 = 1
2.Clinical assessment scores
Answer: DBP = 55 mmHg
Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.
Rearrange
DBP = (3·MAP − SBP)/2
Substitute
DBP = (3·65 − 85)/2 = 110/2 = 55 mmHg
Answer
DBP = 55 mmHg
3.Arterial blood gas interpretation
Answer: partially compensated
Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.
ROME, value by value
pH 7.32: acidaemia (below 7.35)
PaCO₂ 74 mmHg: high (35–45)
HCO₃⁻ 37 mmol/L: high (22–26)
Compensation
partially compensated
Answer
partially compensated
4.Arterial blood gas interpretation
Answer: appropriate compensation
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected PaCO₂
1.5·12 + 8 = 26 → 24–28 mmHg
Compare
measured: 25 mmHg → appropriate compensation
Answer
appropriate compensation
5.Nursing fundamentals
Answer: D · Slowly, low and close to the skin, while supporting the skin
Why this is the answer
Peeling the tape back low and slow while holding the skin reduces the pulling force on fragile skin. Adhesive removers can also help.
Answer
D · Slowly, low and close to the skin, while supporting the skin
6.Nursing fundamentals
Answer: A · It gives a falsely high reading
Why this is the answer
An arm below heart level adds hydrostatic pressure, so the reading is too high. The arm should be supported at heart level, with the patient seated and relaxed.
Answer
A · It gives a falsely high reading
7.Nursing math & unit conversions
Answer: 08:55
24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.
Convert the hour
8 AM → 08
Answer
08:55
Answer
08:55
8.Nursing math & unit conversions
Answer: V = 127.5 mL
Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.